Diabetes care is often a trade off between tighter glucose control on the one hand and hypoglycaemia (blood glucose <4.0mmol/l) on the other. Whilst clinicians often appear to concentrate on the former, hypoglycaemia is the one aspect of diabetes care that concerns patients. Hypoglycaemia occurs more commonly than is usually thought, 10-30% of patients with Type 1 diabetes having a severe episode each year. In Type 2 diabetes, the risk of hypoglycaemia rises depending on the duration of diabetes and the increasing use of insulin. Indeed, after 5 years of insulin treatment, the risk of hypoglycaemia is equal to patients with type 1 diabetes with 5 years of insulin treatment.
As glucose levels drop, there is a sympatho-adrenal response resulting in a rise in counter regulatory hormones. These hormones include adrenalin, glucagon, cortisol and growth hormone. Not only do these hormones oppose the action of insulin but they are responsible for the classical symptoms of hypoglycaemia, sweating, palpitations and tremor. If blood glucose drops further, neuroglycopenic symptoms occur resulting in confusion and cerebral dysfunction which without glucose administration can result in permanent brain damage or death.
Whilst most patients with newly or recently diagnosed diabetes have a normal counter regulatory response, this can become blunted with increasing duration of diabetes. As a result, symptoms may not become apparent until blood glucose drops below 2.5mmol/l or lower. At this level, the sympatho-adrenal response plays a reducing role in the hypo response and neuroglycopenic symptoms become increasingly prevalent. This can have a significant impact on patients quality of life especially the impact on driving, the DVLA often withdrawing the licence of those with hypo unawareness. The treatment of hypo unawareness requires attempts to prevent all further episodes, often allowing the blood glucose levels to run slightly higher than usual. After a few weeks, some return of hypo awareness may return.
As well as causing unpleasant symptoms and influencing patient behaviour, hypoglycaemia is associated has a significant financial impact when it results in ambulance calls, emergency department and hospital admission – the annual cost in Tayside being £92,000.
Whilst insulin tends to be the commonest cause of hypoglycaemia, sulphonylureas can cause problems when prescribed in mono or combination therapy. This is more common when drugs with long half lives are prescribed e.g glibenclamide. These drugs should be prescribed with caution in patient groups where hypoglycaemia is a concern e.g the elderly. With regard to insulin, the use of analogues or basal bolus regimens may attain a more physiological profile to match carbohydrate intake. In those patients particularly difficult to treat, insulin pumps may play a role.
In summary, hypoglycaemia is an inevitable consequence of blood glucose lowering and may prevent patients from achieving a desired level of control. Individualised patient management plans should take this into account especially when deciding the type of oral agent or insulin.
Dr. Mark Freeman